Print version ISSN 1413-8670
Braz J Infect Dis vol.16 no.2 Salvador May/Apr. 2012
Nayze Lucena Sangreman Aldeman*; Lize Maciel Guimarães; Monica Maria Demas Alvares Cabral
Hospital das Clínicas, Universidade Federal de Minas Gerais, MG, Brazil
We report herein the case of TTFM, a 21-year old male carrying the human immunodeficiency virus (HIV), acquired at birth via vertical transmission, with acquired immunodeficiency syndrome (AIDS) beginning at the age of two. Since then, he has made irregular use of antiretroviral drugs. In August 2010, he developed the following symptoms: severe weight loss, abdominal pain, and diffuse and continuous odynophagia and dysphagia.
Colonoscopy showed very small erosions in the ascending colon and sigmoid. Gastroenterointestinal endoscopy showed the duodenal bulb and second portion of the duodenum presenting with a whitish, thickened, velvety mucosa with spotted enanthema.1,2 Biopsy of the duodenal bulb and second portion, the duodenal mucosa showed alteration of its architecture, with marked enlargement of the villi due to the accumulation of histiocytes with eosinophilic and tracery cytoplasm in the chorion, (Figs. 1 and 2). Wade staining showed clusters of intracellular bacilli in the histiocytes, confirming the presence of mycobacteriosis in the sample3 (Fig. 3).
The patient started antibiotic therapy with clarithromycin and ethambutol, which he used for 15 days. He was also given fluconazole and amphotericin B, with marked improvement of the esophageal candidiasis, as confirmed by further endoscopy. Due to severe malnutrition, total parenteral nutrition (TPN) therapy was administered for seven days during hospitalization. Because of a mood disorder, the patient was assisted by a psychiatrist and initiated citalopram therapy.
On October 15, 2010, the patient signed a release for discharge against medical advice. However, three days later he was admitted again, with severe abdominal pain, persistent vomiting, and watery diarrhea with blood.
His abdominal pain has become intermittent and his diarrhea has improved without having been given specific treatment for infection. He is free of nausea and vomiting, and shows improved appetite, general condition and mood.
Conflict of interest
All authors declare to have no conflict of interest.
1. Dray X, Vahedi K, Delcey V, et al. Mycobacterium avium duodenal infection mimicking Whipple's disease in a patient with AIDS. Endoscopy. 2007;39(1):296-7. [ Links ]
2. Vázquez-Iglesias JL, Yañez J, Durana J, Arnal F. Infection by Mycobacterium avium intracellulare in AIDS: endoscopic duodenal appearance mimicking Whipple's disease. Endoscopy. 1988;20(5):279-80. [ Links ]
3. Maliha GM, Hepps KS, Maia DM, Gentry KR, Fraire AE, Goodgame RW. Whipple's disease can mimic chronic AIDS enteropathy. Am J Gastroenterol. 1991;86(1):79-81. [ Links ]
Received 21 July 2011
Accepted 23 July 2011